Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 32, NWS Tucson, AZ

August 1, 2007Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 1, 2007, 5:40 PM MST for Cochise County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2007, 5:40 PM MST (00:40 UTC)
Expired
Aug 1, 2007, 7:45 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 84 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2007-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2007-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
536 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1917 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 020045
FFWTWC
AZC003-020245-
/X.NEW.KTWC.FF.W.0032.070802T0040Z-070802T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
540 PM MST WED AUG 1 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
   INCLUDING THE CITY OF DOUGLAS...ELFRIDA AND PEARCE-SUNSITES...

* UNTIL 745 PM MST

* AT 540 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM ALONG A LINE FROM DOUGLAS...
  TO ELFRIDA...TO SUNSITES. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUNIZONA...
  PEARCE-SUNSITES...MCNEAL...KANSAS SETTLEMENT...ELFRIDA...DRAGOON
  AND BISBEE-DOUGLAS AIRPORT.

A LINE OF THUNDERSTORMS EXTENDING ALONG A LINE FROM DOUGLAS...TO 
ELFRIDA...TO SUNSITES HAS PRODUCED VERY HEAVY RAINFALL IN THE PAST 
45 MINUETS. THE BISBEE-DOUGLAS INTERNATIONAL AIRPORT REPORTED 0.92 
INCHES OF RAIN HAD FALLEN IN ONLY 40 MINUTES. RAINFALL RUNOFF WILL 
QUICKLY FILL NORMALLY DRY WASHES AND OTHER LOW WATER CROSSINGS WITH 
RUNNING WATER. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3202 11010 3134 10981 3134 10936 3150 10942
      3216 10977

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 020105
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
558 PM MST WED AUG 1 2007

AZC003-020245-
/X.CON.KTWC.FF.W.0032.000000T0000Z-070802T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
558 PM MST WED AUG 1 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR
CENTRAL COCHISE COUNTY...

AT 558 PM MST...A LINE OF THUNDERSTORMS PRODUCING VERY HEAVY 
RAINFALL EXTENDING ALONG A LINE FROM DOUGLAS...TO ELFRIDA...TO 
SUNSITES HAS PRODUCED VERY HEAVY RAINFALL DURING THE PAST HOUR. THE 
BISBEE-DOUGLAS INTERNATIONAL AIRPORT REPORTED 0.94 INCHES OF RAIN 
HAD FALLEN IN ONLY 45 MINUTES. THE HEAVIEST RAINFALL HAS OCCURED 
ALONG THE WHITEWATER DRAW FROM DOUGLAS TO ELFRIDA AND ALONG 
GLEESON-PEARCE ROAD SOUTH OF PEARCE. RAINFALL RUNOFF WILL QUICKLY 
FILL NORMALLY DRY WASHES...ESPECIALLY THE WHITEWATER DRAW AS WELL AS 
PALM GROVE WASH NEAR DOUGLAS. THE PALM GROVE WASH FLOWS NORTH OF 
DOUGLAS TOWARDS PIRTLEVILLE. 

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

LAT...LON 3202 11010 3134 10981 3134 10936 3150 10942
      3216 10977

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 1:50 PM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 1, 1:50 PM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST WED AUG 1 2007

.SYNOPSIS...A VERY MOIST AIR MASS OVER THE REGION AND WEAK
DISTURBANCES EMBEDDED IN THE FLOW ALOFT WILL MAKE FOR A FEW MORE
ACTIVE THUNDERSTORM DAYS. AS MOISTURE LEVELS REMAIN HIGH...THE
THREAT FOR HEAVY RAINFALL AND RUNOFF PROBLEMS WILL CONTINUE. A LOW
PRESSURE TROUGH DEEPENING ALONG THE WEST COAST MAY SPREAD DRIER AIR
INTO THE REGION NEXT WEEK FOR A DECREASE IN THUNDERSTORM CHANCES.

&&

.DISCUSSION...THUNDERSTORMS HAVE BEEN SLOW TO GET STARTED TO TODAY
AS THE CAP ALOFT SEEMS TO HAVE STRENGTHENED. A FEW TOWERING CU HAVE
POPPED THE CAP TO THE EAST AND WEST OF THE TUCSON METRO AREA AND
BECOME THUNDERSTORMS...BUT THEY HAVE BEEN SHORT LIVED. AS THE
AFTERNOON PROGRESSES THE CAP/S STRENGTH SHOULD DIMINISH RESULTING IN
SCATTERED THUNDERSTORMS ACROSS SOUTHEASTERN ARIZONA. AND SINCE THE
FLOW IN THE LOWER AND MID ATMOSPHERE IS WEAK...HEAVY RAIN LEADING TO
FLASH FLOODING IS THE MAIN CONCERN.

AT 130 PM MST SATELLITE IMAGERY INDICATED THE DISTURBANCE SOUTH OF
NEW MEXICO IS TRACKING TO THE NORTH AS THE NAM AND GFS MODELS
FORECAST...HOWEVER IT IS FURTHER WEST. SINCE IT IS CLOSER TO ARIZONA
ITS INFLUENCE MAY BE FELT IN COCHISE COUNTY LATER THIS EVENING AND
BEARS WATCHING.

DEEP MOISTURE WILL REMAIN IN PLACE OVER SOUTHERN ARIZONA FOR THE
NEXT SEVERAL DAYS ALONG WITH WEAK DISTURBANCES SKIRTING THE AREA FOR
CONTINUED MAINLY AFTERNOON AND EVENING THUNDERSTORMS. THE NEXT
SYNOPTIC SCALE FEATURE TO AFFECT OUR WEATHER WILL BE AN INVERTED
TROUGH/EASTERLY WAVE. THIS WAVE IS FORECAST TO MOVE ACROSS SOUTHERN
CHIHUAHUA AND SOUTHERN SONORA...MEXICO FRIDAY AND SATURDAY AS A
TROUGH OF LOW PRESSURE DIGS ALONG THE WEST COAST. THE GFS THEN
FORECASTS THE WAVE TO GET CAUGHT IN THE SOUTHWEST FLOW OF THE TROUGH
AND EVENTUALLY MOVES IT ACROSS ARIZONA ON MONDAY AND TUESDAY. AFTER
DYNAMICAL FORCING PUSHES THROUGH THE AREA THE SOUTHWESTERLY FLOW
WILL BRING DRIER AIR INTO THE REGION MIDWEEK. THEREFORE...A TREND
FOR LOWER CHANCES OF SHOWERS AND THUNDERSTORMS WILL BEGIN ON TUESDAY.

&&

.AVIATION...TSTMS HAVE REMAINED CONFINED TO MTNS SO FAR...BUT WITH A
SLIGHT INCREASE IN SE WINDS ALOFT LATER THIS AFTERNOON...A FEW ARE
EXPECTED TO PUSH NW AND PASS OVER OR CLOSE TO ALL TAF SITES LATE
THIS AFTERNOON OR EARLY THIS EVENING. ANY TSTM COULD BRING
VISIBILITIES BRIEFLY TO IFR...CIGS TO MVFR...AND GUSTS TO 40KTS.
BASED ON DEVELOPMENT SO FAR...THE RISK FOR MULTI-HOUR TSRA AT ANY
ONE SITE IS DIMINISHING...SO WE WILL MONITOR CLOSELY AND REMOVE
TEMPO GROUPS AS NEEDED. EXPECTING DEBRIS 120-150 CLOUD DECKS
OVERNIGHT...BUT IF THAT DOES NOT HAPPEN...WE COULD AGAIN SEE PATCHY
LOW CLOUDS/FOG AROUND SUNRISE. HAVE NOT CARRIED THAT IN TAFS OR
TWEBS AT THIS TIME SINCE CONFIDENCE IS TOO LOW. AVIATION DISCUSSION
NOT UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...EVANS
AVIATION...PYTLAK
WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 1, 10:47 AM MST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1047 AM MST WED AUG 1 2007

AZZ019-029>035-020700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1047 AM MST WED AUG 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF STRONG THUNDERSTORMS ONCE AGAIN THIS AFTERNOON
AND EVENING...WITH HEAVY RAIN AND ISOLATED FLASH FLOODING THE MAIN
CONCERNS. INITIALLY...THUNDERSTORMS WILL TEND TO REMAIN NEAR MOUNTAINS
EARLY THIS AFTERNOON BECAUSE STEERING WINDS WERE VERY LIGHT.
HOWEVER COMPUTER MODELS FORECAST MID LEVEL WINDS TO INCREASE A BIT
THIS AFTERNOON...WHICH WILL TEND TO PUSH STORMS SLOWLY TO THE WEST
OR NORTHWEST. A WEAK UPPER LEVEL DISTURBANCE OVER NORTHWEST
CHIHUAHUA WAS ALSO MOVING TOWARD COCHISE COUNTY...AND MAY ENHANCE
DEVELOPMENT LATE THIS AFTERNOON AND THIS EVENING ACROSS MUCH OF
SOUTHEAST ARIZONA.

BECAUSE OF THE WIDESPREAD HEAVY RAINS YESTERDAY...THE ATMOSPHERE
WILL TAKE LONGER TO DESTABILIZE TODAY. THUS IT MAY TAKE LONGER FOR
THUNDERSTORMS TO SPREAD INTO THE VALLEYS AND DESERTS COMPARED TO
YESTERDAY. HOWEVER ONCE THEY DO...THEY WILL AGAIN HAVE A TENDENCY
TO CLUSTER AND MERGE...WHILE PRODUCING RAINFALL RATES OF 1 TO 2
INCHES PER HOUR AND PERHAPS ISOLATED WIND GUSTS TO 50 MPH. IF THE
THUNDERSTORMS BECOME MORE ORGANIZED...FLASH FLOOD WATCHES MAY NEED
TO BE ISSUED. REGARDLESS IF THE THEY BECOME ORGANIZED OR NOT...ANY
SIGNIFICANT RAIN ON SATURATED SOILS OVER SOUTHEAST ARIZONA WILL
LIKELY CAUSE RUNOFF PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE RISK OF STRONG THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE
FOR SEVERAL MORE DAYS...ALTHOUGH ACTIVITY MAY BE A BIT LESS
WIDESPREAD THURSDAY. INITIALLY IT APPEARED THAT THE RISK OF
THUNDERSTORMS WOULD DIMINISH LATE IN THE WEEK...BUT A NEW UPPER
LEVEL DISTURBANCE IS NOW FORECAST TO DEVELOP OVER NORTHERN MEXICO
AND MOVE WEST TOWARD THE REGION BY FRIDAY OR SATURDAY. THIS WILL
BE MONITORED CLOSELY SINCE ANY ADDITIONAL RAINS OVER THE NEXT
SEVERAL DAYS COULD ONCE AGAIN INCREASE THE RISK OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:41 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Aug 1, 6:57 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 1, 7:22 PM MSTFlash Flood WarningTWCGraham83 min
Aug 1, 7:36 PM MSTAreal Flood AdvisoryTWCCochise84 min
Aug 1, 7:40 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Aug 1, 7:59 PM MSTFlash Flood WarningTWCPima, Santa Cruz4 hr
Aug 1, 8:42 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal, Santa Cruz3 hr
Aug 1, 9:49 PM MSTFlash Flood WarningTWCCochise, Graham116 min
Aug 1, 10:33 PM MSTAreal Flood WarningTWCPima10 hr
Aug 1, 11:38 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal, Santa Cruz3 hr

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.